Colorado, 2016

Tornado in Colorado, July 2, 2016

July 2, 2016 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced a brief tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced a brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 2, 1:00 PM MST, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 2, 1:00 PM MST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
200 PM MDT SAT JUL 2 2016

.SHORT TERM...(This evening through Sunday)
Issued at 200 PM MDT Sat Jul 2 2016

The west side of an area of rain showers extending from near limon
to Sedgwick marks the axis of a weak upper level trough that has
been moving across the region. Should see some embedded tstms
developing within this band as it continues to move east of the
area by 00z. In addition, scattered showers and tstms developing
over the higher terrain will start to move across the Urban
Corridor and adjacent plains. This is not as well organized and
should break down and diminish this evening in the 02-04z time
frame. The stronger storms could produce a brief period of
moderate to heavy rainfall...one half to one inch in an hour and
maybe a brief wind gust to 30 kts, but that should be it. On
Sunday...an upper level ridge and mid level subsidence will allow
for warmer airmass to move over the region. Although not as moist,
the precipitable water values are still not too bad, around 0.80
inches. As a result the storms will likely still provide some
beneficial rainfall. Best coverage will be over the higher terrain
with isolated coverage across the plains in the aftn.  Overall
CAPES appear to be in the 500-800 j/kg range with generally weak
shear, so no severe anticipated at this time. Will keep some
patchy fog in the grids late tonight and Sunday morning, mainly
zones 48>51.

.LONG TERM...(Sunday night through Saturday)
Issued at 200 PM MDT Sat Jul 2 2016

Isolated thunderstorms are expected to linger into the evening
hours Sunday night and then end by midnight as the airmass
stabilizes. For Monday...models indicate a short wave trough will
move across the state. Still differences on the timing among the
models. Moisture and instability not that great, so expect the
best chance for thunderstorms will be over the higher terrain
with a few of them making it to the eastern plains.

On Tuesday...weak ridging will be over the central rockies with
westerly flow aloft. This will result in high temperatures near
90 degrees. Precipitable water values will be a half inch to
three- quarter of an inch. CAPE will be less than 500 J/kg, so
expect isolated weak storms Tuesday, with most of them confined
to the higher terrain.

Drier and warmer air will be over the region Wednesday. Flow aloft
will become southwesterly as the ridge shifts east of Colorado.
Because of the drier air in place, there will be just a slight
chance for thunderstorms. Again the higher terrain will have the
best chance at seeing a storm.

For Thursday through Saturday...westerly flow aloft will continue
to bring dry air to the region, especially at the mid and upper
levels. May be too dry for storms over the higher terrain. The GFS
and ECMWF show a couple of weak cold fronts clipping eastern
Colorado. This may help replenish low level moisture and lead to
afternoon and evening thunderstorms. Plan on having the highest
pops these days over the eastern plains. Temperatures are
expected to be near normal with highs in the upper 80s to lower
90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 200 PM MDT Sat Jul 2 2016

VFR should prevail over the next 24 hrs. Only restrictions will
involve a passing tstm where cigs ma drop in the 040-060kft agl
range...in the 21-01z window. Northeast winds this aftn will
transition to drainage with partial clearing overnight.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Cooper
LONG TERM...Meier
AVIATION...Cooper
Hazardous weather outlook, Jul 2, 8:44 AM MST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
944 AM MDT SAT JUL 2 2016

COZ030>051-031545-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
944 AM MDT SAT JUL 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NORTHERN COLORADO WILL HAVE ONE MORE RELATIVELY COOL DAY WITH
SCATTERED SHOWERS AND THUNDERSTORMS TODAY. THERE IS LESS
INSTABILITY TODAY BUT STILL PLENTY OF MOISTURE...SO SOME OF THE
STORMS COULD STILL PRODUCE A PERIOD OF HEAVY RAINFALL ALONG WITH
GUSTY WINDS TO 35 MPH AND SMALL HAIL. SINCE THE STORMS WILL
GENERALLY BE MOVING AND NOT AS STRONG AS THE LAST COUPLE OF
DAYS...THE THREAT OF FLASH FLOODING IS LOW TODAY. THE THREAT OF
SEVERE WEATHER IS ALSO LOW BUT IF ANY DOES OCCUR...IT WILL BE
SOUTH AND SOUTHEAST OF DENVER ALONG THE PALMER DIVIDE. WIND GUSTS
TO 60 MPH AND HAIL UP TO QUARTER SIZE WOULD BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WARMING AND DRYING TREND IS EXPECTED EARLY NEXT WEEK...WITH
TEMPERATURES CLIMBING BACK INTO THE 90S BY TUESDAY. ISOLATED TO
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED OVER THE HIGHER TERRAIN EACH DAY...WITH ONLY A FEW STORMS
POSSIBLE OVER THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 2, 5:31 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
631 PM MDT SAT JUL 2 2016

COZ045-030115-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO-
631 PM MDT SAT JUL 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ARAPAHOE AND SOUTH
CENTRAL ADAMS COUNTIES UNTIL 715 PM MDT...

AT 630 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BENNETT...OR 27 MILES EAST OF DENVER...MOVING SOUTHEAST AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. SPOTTERS REPORTED A SMALL FUNNEL CLOUD WITH THIS
STORM...BUT AT THIS TIME IT IS NOT EXPECTED TO REACH THE GROUND.

LOCATIONS IMPACTED INCLUDE...
BENNETT AND STRASBURG.

LAT...LON 3970 10451 3973 10451 3981 10446 3975 10433
      3962 10441
TIME...MOT...LOC 0030Z 306DEG 4KT 3972 10445

KRIEDERMAN

The radar

The Denver radar (KFTG), 12 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Adams

When
July 2, 5:31 PM MST
Where
Adams County, 0.87 mi SE of Bennett
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
39.740, -104.420

A weak tornado touched down in open country, no damage was observed.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyThe tornado archive for Colorado, 2016Warnings in Colorado, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640748.